Women Taking Oral Contraceptive Pills Have Greater VTE Risk After Knee Arthroscopy or ACL Reconstruction

In an analysis of a large claims database, the use of combined oral contraceptive pills (COCPs) was a risk factor for venous thromboembolism (VTE) after knee arthroscopy or anterior cruciate ligament reconstruction (ACLR). The findings were presented by lead author Sophia Traven, MD, from the department of orthopaedics at the Medical University of South Carolina in Charleston, at the AAOS 2021 Annual Meeting.

Dr. Traven and colleagues sought to characterize the risk of COCPs with deep vein thrombosis (DVT) or pulmonary embolism (PE) after orthopaedic procedures, a setting where VTE risk is not well understood.

The researchers identified 64,165 women enrolled in a large healthcare database (age range = 16-40 years) who underwent simple knee arthroscopy and ACL reconstruction between 2010 and 2015. Women were divided into two groups: those who received preoperative COCP therapy within the 12 months preceding surgery; n=16,304) and those not receiving COCP therapy (n=47,861).

The incidence of VTE within 90 days of procedure was low, at 1.2%. However, Dr. Traven and researchers found that incidence was significantly higher among women taking COCPs (1.78% vs. 1.00%), translating to a more than double the risk of VTE (odds ratio = 2.1).

Women who developed VTE tended to be younger and have obesity, hypertension, or diabetes. When the researchers looked at patients with multiple risk factors, active tobacco use and obesity together with COCP use increased the VTE risk by three-fold.

“Patients may benefit from either stopping their COCPs one month prior to surgery or consider postoperative anticoagulation when perioperative COCP use and/or other risk factors are identified,” the authors concluded.